Alert archive / Idaho / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 73, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 24, 2022, 6:23 PM PDT for Idaho County, Idaho. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2022, 6:23 PM PDT (01:23 UTC)
- Expired
- Aug 24, 2022, 7:00 PM PDT
- In force
- 37 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Idaho County, ID
The radar
The Missoula radar (KMSX), 71 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 1.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1141 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 2174 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
487
WUUS55 KMSO 250123
SVRMSO
IDC049-250200-
/O.NEW.KMSO.SV.W.0073.220825T0123Z-220825T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
623 PM PDT Wed Aug 24 2022
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
Northeastern Idaho County in central Idaho...
* Until 700 PM PDT.
* At 623 PM PDT, a severe thunderstorm was located 22 miles west of
Victor, or 25 miles northwest of Hamilton, moving north at 25 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Powell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4663 11453 4662 11446 4664 11437 4634 11445
4630 11469 4659 11483
TIME...MOT...LOC 0123Z 175DEG 21KT 4641 11463
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$1 follow-up statement
632
WWUS55 KMSO 250154
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
654 PM PDT Wed Aug 24 2022
IDC049-250204-
/O.EXP.KMSO.SV.W.0073.000000T0000Z-220825T0200Z/
Idaho ID-
654 PM PDT Wed Aug 24 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN IDAHO COUNTY WILL
EXPIRE AT 700 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4663 11453 4662 11446 4664 11437 4634 11445
4630 11469 4659 11483
TIME...MOT...LOC 0154Z 175DEG 21KT 4641 11463
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 12:16 PM PDT, 6 hours 7 minutes earlier.
Area forecast discussion, Aug 24, 12:16 PM PDT, 6 hours 7 minutes before
Area Forecast Discussion National Weather Service Missoula MT 116 PM MDT Wed Aug 24 2022 .DISCUSSION...A very moist and unstable atmosphere exists over the Northern Rockies today. Thunderstorms are expected through the afternoon and evening across much of north central Idaho, but especially across western Montana, where thunderstorms will be most numerous and pack the most punch. The main threat from storms continues to be the high water content available in the atmosphere, which lends to heavy downpours and areas of heavy rainfall leading to potential flash flooding. As such, a Flash Flood Watch now exists for all of western Montana (west of the Continental Divide). While storms are still possible across north central Idaho, flash flooding doesn't appear to be as much of a threat, and thus, no watches are in place at the time of this discussion. Storms look like they could last well into the overnight hours and into Thursday morning. By Thursday afternoon, another round of storms with equal potential for heavy rain and localized flooding will once again exist. The area with the highest confidence in this occurring is northwest Montana, but additional areas could also be added to this threat as time passes. No matter what, prepare for an unsettled, stormy, and potentially rainy day for most of the region. An additional day of scattered storms will one again be possible on Friday, but overall conditions are going to begin to dry out. Winds will increase on Saturday, and combined with drying humidity (particularly across extreme southwest Montana), the threat for increased fire danger will exist. Sunday through the middle of next week will see the return of the high pressure ridge, as well as the return of above-normal temperatures. && .AVIATION...Periods of showers and thunderstorms will be common into Thursday, especially across western Montana. Afternoon and evening hours will be favored times for the most widespread activity but scattered nocturnal convection is likely given the proximity of the upper low. Heavy rain, gusty outflow winds, and small hail are possible for all terminals in the Northern Rockies. Lightning and decreased visibility under thunderstorm cores will be the biggest impacts to aviation. Storms will also obscure terrain at times. Thunderstorms will decrease by about 25/0600Z but scattered activity will continue into early Thursday. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...ID...None. &&
In the hours before
Local storm report, Aug 24, 3:39 PM PDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
439 PM MDT WED AUG 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 7.4 NW ANACONDA 46.17N 113.09W
08/24/2022 E0.75 INCH DEER LODGE MT COCORAHS
SOME STONES AS LARGE AS .75 INCH, BUT MOST
STONES CLOSER TO .40 INCH.
&&
KSSpecial weather statement, Aug 24, 4:39 PM PDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Missoula MT
539 PM MDT Wed Aug 24 2022
MTZ005-006-250030-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
539 PM MDT Wed Aug 24 2022
...A strong thunderstorm will impact portions of central Ravalli
County through 630 PM MDT...
At 539 PM MDT, Doppler radar was tracking a strong thunderstorm near
Darby, or 17 miles south of Hamilton, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph and half-inch size hail. Heavy
downpours also likely.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Darby, Conner, Charlos Heights and Como.
This includes Highway 93 S between mile markers 19 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4587 11420 4607 11432 4623 11394 4609 11386
4595 11374
TIME...MOT...LOC 2339Z 252DEG 31KT 4599 11424
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPHThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 8:21 PM PDT | Special Weather Statement | MSO | Clearwater | 39 min |
| Aug 24, 9:02 PM PDT | Special Weather Statement | MSO | Clearwater | 43 min |
| Aug 25, 1:31 PM PDT | Special Weather Statement | MSO | Shoshone | 59 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.